Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 148, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 18, 2000, 2:38 AM CDT for Reno County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2000, 2:38 AM CDT (07:38 UTC)
- Expired
- Jul 18, 2000, 3:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Reno County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:48 AM CDT | Thunderstorm Wind 52 E | Hutchinson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 180739 SVRICT KSC155-180845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 238 AM CDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 345 AM CDT. * AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF ALDEN TO 4 MILES SOUTH OF LANGDON...OR ALONG A LINE EXTENDING FROM 26 MILES WEST OF HUTCHINSON TO 24 MILES NORTHEAST OF PRATT... MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 AM CDT... PLEVNA... ARLINGTON... PRETTY PRAIRIE... PARTRIDGE... NICKERSON... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 345 AM CDT. LAT...LON 3816 9841 3773 9837 3777 9794 3818 9796 RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 AM CDT, 3 minutes earlier.
Area forecast discussion, Jul 18, 2:35 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 235 AM CDT TUE JUL 18 2000 PCPN CHANCES AND TEMPS THROUGH THE PERIOD WERE THE MAIN FORECAST ITEMS ON WHICH TO FOCUS THIS MORNING. LATEST 88D IMAGE SHOWS MCS WORKING INTO THE FORECAST AREA FROM THE WEST. EXPECT THIS SYSTEM TO CONTINUE THROUGH THE EARLY MORNING HOURS AS IT APPROACHES NICE 85H LOW LEVEL JET OF 30 KTS AND INTO THETA-E RIDGE PER LAPS DATA. WILL AGAIN LEAN TWD THE ETA SOLUTION OF KEEPING THE SFC BOUNDARY FARTHER SOUTH COMPARED TO THE NGM/ETA...THANKS TO ONGOING CONVECTION. WHILE BOUNDARY WILL BE LURKING SOMEWHERE ACROSS NRN OK/SRN KS...ONCE MID LEVEL SHORTWAVE EXITS SE KS BETWEEN 18Z TUES AND 00Z WED...FEEL CHANCES FOR RAIN WILL DIMINISH. THUS WILL CONTINUE LATEST FORECAST IDEA OF CONFINING PCPN CHANCES TO MORNING FOR CNTRL/SC ZONES AND LATE MORNING/EARLY AFTERNOON FOR SE KS. AS FOR TEMPS...FEEL TODAY MAY BE SIMILAR TO MONDAY IN THAT CLOUDS GRADUALLY THIN...BUT WITH OUTFLOW DOMINATED AIR IN PLACE WILL GO BELOW GUIDANCE NUMBERS FOR HIGHS. MID LEVEL RIDGE BUILDS INTO REGION TONIGHT...BUT WE STILL REMAIN IN NW FLOW. DESPITE THESE RISING HEIGHTS...WILL CONTINUE PCPN CHANCES FOR SEVERAL REASONS. ETA HINTS AT WEAK 5H THERMAL TROF SLIDING THROUGH EASTERN KS TUESDAY NIGHT...HELPING TO DESTABILIZE ATMOSPHERE. SECOND...WHILE MAIN 85H BAROCLINC ZONES SHIFTS NORTH INTO NRN KS... WEAK THETA-E RIDGE/WAA CONTINUES ACROSS THE ENTIRE FORECAST AREA. FINALLY...WITH EASTERN KS STAYING IN RR QUAD OF UPPER JET...UPPER DIVERGENCE INCREASES OVER THE AREA. HAVING SAID ALL THIS...WILL PLACE HIGHEST POPS IN NRN ZONES CLOSEST TO BEST LOW LEVEL CONVERGENCE. WILL AGAIN CONFINE THUNDERSTORM CHANCES TO MORNING HOURS WED AS UPPER DIVERGENCE SHIFTS EAST AND ETA/AVN AGREE THAT WEAK 5H SHORTWAVE PUSHES INTO MISSOURI BY 00Z THUR. AVN MUCH STRONGER THAN ETA/NGM WITH NEXT SHORTWAVE RIDING DOWN NW FLOW...AND BRINGS MAIN FRONT SOUTH INTO SRN KS. THIS MAY BE OVERDONE...SO WILL LEAN TWD ETA/S IDEA OF KEEPING MAIN WAVE NORTH OF THE FORECAST AREA. HIGHS SHOULD BE SOMEWHERE BETWEEN WARMER FWC/COOLER FAN NUMBERS. SAME STORY FOR WED NIGHT...ABOVE MENTIONED SHORTWAVE/SPEED MAX RIDES DOWN NW FLOW...WHICH PUSHES BOUNDARY BACK INTO NRN OK/SRN KS. THIS ALLOWS 85H THETA-E RIDGE TO ESTABLISH ITSELF ACROSS THE AREA. FEEL BEST CHANCES FOR PCPN TO BE IN ERN PORTION OF THE FORECAST AREA WHERE 85H BAROCLINIC ZONE IS EXPECTED. OTHERWISE...SEE NO REASON TO CHANGE ANY OF THE EXTENDED FORECAST. FCSTID = 12/HYSELL ICT 90 72 93 72 / 60 30 30 40 HUT 89 72 92 72 / 60 30 30 40 EWK 90 72 93 72 / 60 30 30 40 EQA 90 72 93 72 / 60 30 30 40 WLD 91 72 93 72 / 60 30 30 40 RSL 87 70 91 70 / 20 50 30 30 GBD 87 70 91 70 / 20 50 30 30 SLN 89 72 92 72 / 30 50 30 30 MPR 89 72 92 72 / 40 50 30 30 CFV 8g7 73 91 72 / 80 30 30 40 CNU 87 73 91 72 / 80 30 30 40 K88 87 73 91 72 / 80 30 30 40 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:23 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.